Kentucky, 2010Flash Flooding and Flood in Kentucky, August 14 to 15, 2010
August 14 to 15, 2010 · NWS JKL · 13 events in 7 counties and zones
A warm and unstable air mass, combined with a strong cold front, set the stage for severe weather across eastern Kentucky on August 14th. Strong to severe thunderstorms downed trees and power lines, caused flooding, and did damage to a few homes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $204,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and unstable air mass, combined with a strong cold front, set the stage for severe weather across eastern Kentucky on August 14th. Strong to severe thunderstorms downed trees and power lines, caused flooding, and did damage to a few homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 14, 2:25 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 14, 2:25 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
325 PM EDT SAT AUG 14 2010
.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED
18Z SFC ANALYSIS SHOWS WEAK LOW PRESSURE IN PLACE THROUGH THE OHIO
VALLEY. ON SATELLITE...THE CONVECTIVE DEBRIS CLOUDS TO THE NORTHWEST
ARE WANING AND A DECENT CU FIELD HAS SPROUTED OVER EAST KENTUCKY. AN
APPARENT MCV IS SPINNING THROUGH SOUTHERN INDIANA AND THIS COULD HELP
TO INITIATE MORE ORGANIZED CONVECTION OVER THE REGION AND SPREAD EAST
INTO THE CWA LATER IN THE AFTERNOON/EVENING. RIGHT NOW...DESPITE CAPE
TO 4000 J/KG...NO CAP...AND NON-EXISTENT CONVECTIVE INHIBITION THE
STORMS HAVE HAD A HARD TIME DEVELOPING OVER THE CWA. ONCE AGAIN
HEAT INDICES ACROSS THE CWA THIS AFTERNOON EXCEEDED ADVISORY CRITERIA
AND THE LENGTH OF THIS CURRENT HEAT WAVE CONTINUES TO SUPPORT THE
EXCESSIVE HEAT WARNING. BASED ON THE CURRENTLY FORECASTED HIGH
TEMPERATURES FOR SUNDAY AND DEWPOINTS SIMILAR TO TODAY IT APPEARS
THAT HEAT INDICES WILL AGAIN EXCEED 100 DEGREES FOR A TIME. THIS
WILL NECESSITATE EXTENDING THE CURRENT EXCESSIVE HEAT WARNING
THROUGH SUNDAY. THIS UPDATED PRODUCT AND A NEW HWO WILL BE SENT WITH
THE ZONE ISSUANCE.
THE MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM WITH THE
DEEP TROUGH MOVING THROUGH SOUTH CENTRAL CANADA AND INTO THE GREAT
LAKES ON SUNDAY. THIS WILL SHUNT THE ABUSIVE RIDGE SOUTHWARD AS
TROUGHING EXTENDS INTO THE NORTHERN OHIO VALLEY. THE NAM WAS THE
STRONGEST WITH THIS TREND AND ON THE LEADING EDGE OF THE SUITE OF
MODEL SOLUTIONS...BUT THE TRENDS OF BOTH THE GFS AND THE 12Z ECMWF
APPEAR TO BE MOVING IN THIS DIRECTION AS WELL. ACCORDINGLY...WILL
LEAN MOST HEAVILY TOWARD THE WEATHER SPECIFICS AS DEPICTED IN THE NAM
FOR THE FORECAST THROUGH 12Z MONDAY.
SENSIBLE WEATHER WILL FEATURE AN INTERESTING EVENING...PREGNANT WITH
POTENTIAL FOR STRONG CONVECTION AS THE AIR MASS IS QUITE UNSTABLE. AN
APPROACHING MCV/VORT STREAM SHOULD BE ENOUGH TO TRIGGER AN ORGANIZED
CONVECTIVE SYSTEM TO OUR NORTHWEST OVER THE NEXT SEVERAL HOURS. THIS
WOULD THEN SPREAD EAST AS HINTED AT IN THE LATEST NAM12...RUC13 AND
HRRR. HAVE TRIED TO DRAW A BAND OF HIGHER POPS TRAIPSING THROUGH EAST
KENTUCKY THIS EVENING BEFORE DIMINISHING TO SCATTERED...MAINLY
SHOWERS...CONVECTION OVER OUR FAR EAST TOWARD MIDNIGHT. HAVE DROPPED
POPS TONIGHT AND INCLUDED A HEALTHY DEVELOPMENT OF FOG...LOCALLY
DENSE LATE. THE COLD FRONT THAT WAS ONCE THOUGHT WOULD PROVIDE SOME
RELIEF FROM THE HEAT TO END THE WEEKEND WILL BE JUST APPROACHING THE
CWA BY SUNDAY AFTERNOON AND AS A RESULT HAVE PUSHED THE ARRIVAL OF
HIGHER POPS BACK UNTIL MID TO LATE AFTERNOON. THIS DELAY SHOULD MEAN
HIGHER TEMPS THEN CURRENT FORECAST...AND LITTLE RELIEF FROM THE HEAT
UNTIL LATE IN THE DAY. THERE COULD BE MCS ACTIVITY TO THE NORTHWEST
LATER TONIGHT AND THE CLOUDS OR REMAINS OF THIS COULD HURT OUR
TEMPERATURE RISE SUNDAY. HOWEVER...THIS POTENTIAL IS TOO UNCERTAIN TO
PIN OUR FORECAST HIGHS ON SO HAVE RAISED MAX TEMPERATURES SUNDAY A
COUPLE OF DEGREES IN MOST PLACES. THESE TEMPERATURES...WHEN COMBINED
WITH DEWPOINTS EQUALLY HIGH AS TODAY...WILL MEAN HEAT ADVISORY
CRITERIA FOR MOST OF THE CWA. ACCORDINGLY...WILL EXTEND THE
EXCESSIVE HEAT WARNING FOR ANOTHER DAY AND EXPIRE IT AT 8 PM SUNDAY.
LATER THAT NIGHT THE FRONT WILL KEEP THE THREAT OF CONVECTION IN THE
FORECAST...BUT LIKELY ANY DEVELOPMENT DURING THE DAY WILL BE ABLE TO
PROPAGATE EAST BY LATE EVENING SO HAVE LOWERED POPS FROM WEST TO EAST
ACROSS THE CWA AFTER 03Z. AGAIN MUGGY CONDITIONS WILL BE HAD WITH
PATCHY FOG DEVELOPING AND BECOMING LOCALLY DENSE IN THE VALLEYS.
FOR TEMPERATURES...HAVE FOLLOWED A BLEND OF PERSISTENCE...INHERITED
GRIDS...AND A NOD TO THE WARM MAV MOS. ONLY MADE VERY MINOR TWEAKS
BASED ON TERRAIN AT NIGHT AS THE HIGH DEWPOINTS WILL MITIGATE THE
NORMAL RADIATIVE DIFFERENCES. AS FOR POPS...ENDED UP CLOSEST TO THE
MET NUMBERS THROUGH THE SHORT TERM PART OF THE FORECAST.
.LONG TERM.../MONDAY THROUGH SATURDAY/...UPDATED
EXTENDED BEGINS WITH MODELS SHOWING GOOD AGREEMENT IN THE UPPER
LEVEL PATTERNS THROUGH DY4 TUESDAY. THEREAFTER SOLUTIONS DIVERGE A
BIT...WITH DIFFERENCES CENTERED ON AMPLITUDE AND SPEED OF SHORT WAVE
TROUGHS RIDING OVER A SUPPRESSED...AND SOMEWHAT FLATTENED SOUTHERN
CONUS RIDGE. IN GENERAL...THE 12Z GFS HAS TRENDED SIGNIFICANTLY
TOWARDS THE 0Z ECMWF BEYOND DY4...GIVING THE ECMWF A BIT MORE
CREDENCE. THE ECMWF IS SLIGHTLY STRONGER...AND DEEPER WITH FIRST OF
TWO TROUGHS THAT ROLL THROUGH THE GREAT LAKES AND OHIO VALLEY
REGIONS. WITH THE HELP OF WHAT APPEARS TO BE A WEAK TROPICAL WAVE
CURRENTLY DANCING OVER THE GULF COAST...A SECOND TROUGH PHASES WITH
THE TROPICAL WAVE AND DEEPENS INTO A MORE SIGNIFICANT EASTERN CONUS
TROUGH VERY LATE IN THE PERIOD...OR JUST BEYOND. ATTM THIS TROUGH IS
QUITE PROGRESSIVE WITH MODELS ADVERTISING THE RETURN OF A SHARP...
STRONG UPPER LEVEL RIDGE A BIT BEYOND THE END OF THE FORECAST
WINDOW. OVERALL...CONFIDENCE IN FORECAST CONTINUES TO BE AVERAGE TO
LOW...PARTICULARLY WITH RESPECT TO ANY PHASING THAT MIGHT OCCUR WITH
THE AFOREMENTIONED TROPICAL WAVE DURING THE LATTER PORTIONS OF THE
EXTENDED.
SENSIBLE WEATHER WILL FEATURE A BREAK IN THE HEAT WAVE AS A SLOW
MOVING COLD FRONT DESCENDS THROUGH THE CWA AND STALLS NEARLY
OVERHEAD. THIS WILL CREATE A DECENT POP GRADIENT FROM SOUTHEAST TO
NORTHWEST DURING THE BULK OF THE FORECAST. A TROPICAL WAVE MAY GET
PULLED NORTHWARD UP THE MISSISSIPPI RIVER VALLEY...AND EVENTUALLY
INTO OUR NECK OF THE WOODS LATE IN THE PERIOD AS THE WESTERLIES DIP
SOUTHWARD AND SEND A SECOND COLD FRONTAL BOUNDARY INTO THE UPPER
MIDWEST. IF THIS SCENARIO PANS OUT...THIS MAY LEAD TO AN INCREASED
CHANCE OF RAIN NEXT WEEKEND AND POSSIBLY SOME LOCALIZED HYDRO
ISSUES. AGAIN...CONFIDENCE IS LOW...BUT SOMETHING WORTH WATCHING.
PREVIOUS FORECASTS HAD A GOOD HANDLE ON OVERALL SYNOPTIC PATTERNS
AND EVENTS. WITH SOME CONSISTENCY IN THE MOST RECENT MODEL RUNS
THROUGH THE MID TERM...WENT AHEAD AND TIGHTENED UP THE POP GRADIENT
ACROSS OUR CWA THROUGH THAT PORTION OF THE FORECAST. WENT WITH AN
INCREASED SOLID CHANCE POP CLOSER TO THE KY/TN/VA STATE LINES...AND
A GENERALLY LOWER...SLIGHT CHANCE POP ROUGHLY ALONG AND NORTH OF THE
INTERSTATE 64 CORRIDOR. WITH A NEARLY STATIONARY FRONTAL BOUNDARY
ACROSS THE AREA THIS PATTERN WILL PERSIST THROUGH MUCH OF THE
EXTENDED...WITH DAILY AND MAINLY DIURNAL THUNDERSTORMS PLAYING LIKE
A BROKEN RECORD. THE GOOD NEWS IS THAT TEMPERATURES...PARTICULARLY
AFTERNOON HIGHS SHOULD BE MUCH CLOSER TO NORMAL THROUGH THE PERIOD.
HOWEVER...IT WILL CONTINUE TO BE QUITE MUGGY.
&&
.AVIATION.../18Z TO 18Z/
EXPECT CONVECTION TO KICK IN SHORTLY WITH SCATTERED STORMS
DEVELOPING ACROSS THE FORECAST AREA...A VCTS IS CARRIED IN ALL TAFS
FOR THIS CONCERN. THESE STORMS WILL REMAIN RELATIVELY UNORGANIZED
THROUGH MUCH OF THE AFTERNOON...BUT A CONVECTIVE LINE...AS SEEN IN
THE NAM12 AND HRRR WILL BE POSSIBLE TOWARD EVENING CROSSING INTO THE
CWA BETWEEN 22Z AND 02Z. FOR THIS...HAVE ADDED A TEMPO GROUP WITH
VARIABLE GUSTS TO 25 KTS AND MVFR VIS/CIG. DEPENDING ON WHERE THE
RAIN FALLS LATER THIS AFTERNOON AND EVENING...EXPECT FOG TO AFFECT
THE TAF SITES TO SOME EXTENT LATER TONIGHT AND INTO SUNDAY MORNING.
FOR THIS HAVE BROUGHT JKL DOWN TO MVFR BETWEEN 10 AND 12Z WITH LOZ
AND SME DOWN TO IFR VIA A TEMPO FROM 08 TO 12Z. FOR SUNDAY...HAVE
INCLUDED A VCTS FOR REDEVELOPING THUNDERSTORMS AS A FRONT APPROACHES
THE CWA. OUTSIDE OF THE VICINITY OF A THUNDERSTORM WINDS WILL BE
GENERALLY LIGHT...AROUND 5 KTS FROM THE SOUTH.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SUNDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...GREIF
LONG TERM...RAY
AVIATION...GREIF
Hazardous weather outlook, Aug 14, 3:45 PM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT SAT AUG 14 2010
KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-152345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-WAYNE-ELLIOTT-MORGAN-WOLFE-LEE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...MONTICELLO...SANDY HOOK...
WEST LIBERTY...CAMPTON...BEATTYVILLE
445 PM EDT SAT AUG 14 2010
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 614 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO THE
AREA DURING THE EVENING. THE STRONGEST OF THESE MAY BE SEVERE WITH
DAMAGING WIND GUSTS THE MAIN THREAT. IN ADDITION...THE STORMS WILL
ALSO CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING AND A POTENTIAL FOR
EXCESSIVE RAINFALL.
A CHANCE OF THUNDERSTORMS WILL EXTEND INTO THE NIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
TEMPERATURES WILL CLIMB INTO THE LOW TO MID 90S OVER MOST OF THE AREA
SUNDAY. THE HUMIDITY WILL ALSO REMAIN HIGH...PRODUCING HEAT INDICES
OF 100 TO 105 FOR MOST LOCATIONS ONCE AGAIN.
SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT INTO THE AREA
SUNDAY AND SUNDAY NIGHT. ONCE AGAIN...THE STRONGEST STORMS WILL
PRODUCE TORRENTIAL DOWNPOURS...GUSTY WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING. THE THREAT FOR THUNDERSTORMS WILL THEN REMAIN IN
THE FORECAST FROM MONDAY THROUGH FRIDAY...FAVORING THE AFTERNOON AND
EARLY EVENING HOURS OF EACH DAY AS THE FRONT STALLS IN OUR GENERAL
VICINITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED WIND DAMAGE...FLOODING
OR RAINFALL AMOUNTS IN EXCESS OF ONE INCH.
KYZ080-084>088-107-109-110-112>120-152345-
LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-
BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...LONDON...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...
PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
445 PM EDT SAT AUG 14 2010
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO THE NIGHT. ANY OF THE
STORMS COULD PRODUCE TORRENTIAL DOWNPOURS...GUSTY WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING. THERE IS THE POTENTIAL FOR DAMAGING WIND
GUSTS FROM THE STRONGEST STORMS THROUGH THE EVENING...PARTICULARLY
OVER WESTERN PORTIONS OF THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
TEMPERATURES WILL CLIMB INTO THE LOW TO MID 90S OVER MOST OF THE AREA
SUNDAY. THE HUMIDITY WILL ALSO REMAIN HIGH...PRODUCING HEAT INDICES
OF 100 TO 105 FOR MOST LOCATIONS ONCE AGAIN.
SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT INTO THE AREA
SUNDAY AND SUNDAY NIGHT. ONCE AGAIN...THE STRONGEST STORMS WILL
PRODUCE TORRENTIAL DOWNPOURS...GUSTY WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING. THE THREAT FOR THUNDERSTORMS WILL THEN REMAIN IN
THE FORECAST FROM MONDAY THROUGH FRIDAY...FAVORING THE AFTERNOON AND
EARLY EVENING HOURS OF EACH DAY AS THE FRONT STALLS IN OUR GENERAL
VICINITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED WIND DAMAGE...FLOODING
OR RAINFALL AMOUNTS IN EXCESS OF ONE INCH.
ABE/GREIF
In the hours before
Special weather statement, Aug 14, 6:23 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
723 PM EDT SAT AUG 14 2010
KYZ044-050>052-059-060-150015-
FLEMING-ROWAN-BATH-MONTGOMERY-MENIFEE-POWELL-
723 PM EDT SAT AUG 14 2010
...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 815 PM EDT SATURDAY EVENING...
FLEMING...
NORTHWESTERN ROWAN...
BATH...
MONTGOMERY...
WEST CENTRAL MENIFEE AND
NORTHWESTERN POWELL.
AT 723 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 9 MILES WEST OF FAIRVIEW TO 21 MILES WEST OF
WADES MILL...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF
CYNTHIANA TO LEXINGTON-FAYETTE...MOVING EAST AT 15 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND
810 PM EDT...NEPTON AROUND 815 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH AND
FREQUENT LIGHTNING IN THESE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SUNDAY MORNING FOR SOUTHEASTERN KENTUCKY.
RICHEY
Event by event
9 thunderstorm wind, 3 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Fleming
- When
- August 14, 6:55 PM EST to 7:00 PM EST
- Where
- Fleming County, Goddard
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.370, -83.620
The county dispatch office reported numerous trees down countywide.
Thunderstorm Wind, Estill
- When
- August 14, 6:55 PM EST to 7:00 PM EST
- Where
- Estill County, 8 mi SW of Irvine
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.618, -84.073
The emergency management office reported that three trees were blocking the Happy Top Roadway and had to be removed 8 miles southwest of Irvine.
Thunderstorm Wind, Fleming
- When
- August 14, 6:55 PM EST to 7:00 PM EST
- Where
- Fleming County, Goddard
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 38.370, -83.620
The county dispatch office reported numerous trees down countywide.
Flash Flood, Pulaski
- When
- August 14, 7:00 PM EST to 7:50 PM EST
- Where
- Pulaski County, 1.65 mi WSW of Ringgold to 1.56 mi NNW of Oak Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.108, -84.656
Water was reported over roads on S Hwy 27, N Hwy 1247, and Hwy 39 in the Somerset area. Reports indicated that 6 to 12 inches of water was either standing on or flowing across the aforementioned roads.
Thunderstorm Wind, Rowan
- When
- August 14, 7:25 PM EST to 7:30 PM EST
- Where
- Rowan County, Haldeman
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.250, -83.320
Trees were blown down in Haldeman.
Thunderstorm Wind, Pulaski
- When
- August 14, 7:35 PM EST to 8:00 PM EST
- Where
- Pulaski County, 5 mi SW of Nancy
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.019, -84.794
The roof was blown off of a home on Old Ridge Road 5 miles southwest of Nancy.
Thunderstorm Wind, Pulaski
- When
- August 14, 7:35 PM EST to 7:55 PM EST
- Where
- Pulaski County, Somerset
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $125,000
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -84.600
Trees and power lines were blown down mainly in the Somerset area. Areas that received tree and power line damage included Slate Branch Rd south of Somerset, Hwy 1643 east of Somerset, Ferguson, and Bourbon Rd in Oakhill.
Thunderstorm Wind, Pulaski
- When
- August 14, 7:35 PM EST to 7:55 PM EST
- Where
- Pulaski County, Somerset
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -84.600
Power outages were reported in and around Somerset including along Hwy 27. Crews were still out at report issuance restoring power to residences and businesses around Somerset.
Thunderstorm Wind, Wolfe
- When
- August 14, 7:40 PM EST to 7:50 PM EST
- Where
- Wolfe County, Toliver
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NWS Employee
- Coordinates
- 37.820, -83.470
Numerous large tree limbs were blown down onto area roadways.
Thunderstorm Wind, Rowan
- When
- August 14, 8:25 PM EST to 8:30 PM EST
- Where
- Rowan County, Morehead
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.180, -83.430
Power lines were blown down in Morehead.
Flood, Jackson
- When
- August 14, 8:40 PM EST to 10:55 PM EST
- Where
- Jackson County, 0.95 mi WNW of Welchburg to 0.18 mi WSW of Welchburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.325, -83.946
The county dispatch office reported 3 to 4 feet of water over Welchburg Rd in Tyner. Heavy rain began falling around 920 pm. The water was still over the road as of 11 pm.
Flash Flood, Martin
- When
- August 14, 10:55 PM EST to August 15, 12:24 AM EST
- Where
- Martin County, 0.21 mi NW of Beauty to 0.3 mi S of Beauty
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.852, -82.433
Some people had to be rescued from their homes due to rising flood waters in Beauty.
Flash Flood, Martin
- When
- August 14, 11:00 PM EST to August 15, 12:24 AM EST
- Where
- Martin County, 16.78 mi WNW of Milo to 9.69 mi WNW of Davisport
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.040, -82.848
Numerous roads around the county were closed due to flood water flowing across them. This included Hwy 40.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 14, 20101 death · 1 event
- Lightning Strikes in Georgia, August 14, 20101 injured · $500,000 · 2 events
- Hail and Damaging Winds in Kansas, August 14, 2010$102,000 · 1.75 in hail · 26 events
- Flooding in Iowa, August 14 to 16, 2010$250,000 · 2 events
- Lightning Strike and Heavy Rain in Alabama, August 14, 2010$170,000 · 3 events
- Damaging Winds in West Virginia, August 14, 2010$127,000 · 65 kt wind · 9 events
- Flash Flooding in Pennsylvania, August 14, 2010$135,000 · 4 events
- Hail and Damaging Winds in Kentucky, August 14, 2010$95,000 · 65 kt wind · 6 events
- Damaging Winds in Oklahoma, August 14, 2010$40,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Tennessee, August 14, 2010$35,000 · 55 kt wind · 3 events
- Damaging Winds in Kentucky, August 14, 2010$33,000 · 50 kt wind · 3 events
- Damaging Wind in Ohio, August 14, 2010$25,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246195, 246218, 246219, 246200, 246197, 246202, 246205, 246207, 246209, 246212, 246211, 246221, 246216.